The use of steroids or performance enhancing drugs have become more prevalent amongst high school boys in the local community and is showing no signs of slowing down. Reports show that these young boys are using the drug to positively influence their performances in competitive sports.
The South African Institute for Drug Free Sports held a summit recently where it warned that if learners test positive for steroids, they will be banned from all sports for a year.
With the latest hype around adolescent males having muscular and toned bodies, many are taking extreme measures to achieve the desired result.
In an interview on VOC’s Breakfast Beat show, the general manager at the South African Institute for Drug Free Sports, Fachmy Galant said the Institute has noted that there is an ever-growing problem on a school level. He added that schools can sign up individually to their testing programme where young boys can be tested for the said performance enhancing drugs.
However, the Institute does not have jurisdiction under the school Act. “We want to focus more on educating the learners in schools. To make sure learners understand the ramifications of using steroids. Once we have done that, we can move on to things such as testing. The schools we have currently signed up with us, we first conduct an informative presentation,” Galant said.
Meanwhile, Galant encouraged parents to be aware of their children, especially if they are involved in competitive sports at school. The side effects of steroid abuse can cause acne, anger/mood changes, irregular growth of muscles etc.
Furthermore, Galant urged parents to be aware of the supplements they purchase their children to assist them in their physical activities.
“Parents need to find out whether these supplements are in fact helping their children. Some even have traces of steroids in them. Parents should also be aware of the fact that these particular supplements are not properly regulated and more often than not, all the ingredients are not listed on the product,” Galant added. VOC